Deadly Bacterial Illness Linked to Antibiotics Spreading
ATLANTA – A deadly bacterial illness commonly seen in people on antibiotics appears to be growing more common — even in patients not taking such drugs, according to a report published Thursday in a federal health journal.
In another article in the New England Journal of Medicine, health officials said samples of the same bacterium taken from eight U.S. hospitals show it is mutating to become even more resistant to antibiotics.
"I don't want to scare people away from using antibiotics. ... But it's concerning, and we need to respond," said Dr. L. Clifford McDonald, an author of both articles and an epidemiologist at the federal Centers for Disease Control and Prevention.
"Hospitals need to be conducting surveillance and implementing control measures. And all of us need to realize the risk of antibiotic use may be increasing" as the bacteria continue to mutate, McDonald said.
The bacterium is Clostridium difficile, also known as C-diff. The germ is becoming a regular menace in hospitals and nursing homes, and last year it was blamed for 100 deaths over 18 months at a hospital in Quebec, Canada.
"What exactly has made C-diff act up right now, we don't know," McDonald said.
The article published in the CDC's Morbidity and Mortality Weekly Report focused on cases involving 33 otherwise healthy people that were reported since 2003 in Pennsylvania, Ohio, New Jersey and New Hampshire.
Most of the 33 hadn't been in a hospital within three months of getting sick, and eight said they hadn't taken any antibiotics in that span.
C-diff is found in the colon and can cause diarrhea and a more serious intestinal condition known as colitis. It is spread by spores in feces.
The spores are difficult to kill with most conventional household cleaners. Even washing your hands with an antibacterial soap doesn't eliminate all the germs.
C-diff has grown resistant to certain antibiotics that work against other colon bacteria. The result: When patients take those antibiotics, particularly clindamycin, competing bacteria die off and C-diff explodes.
One of the 33 patients in the report died — a 31-year-old Pennsylvania woman who was 14 weeks pregnant with twins when she first went to the emergency room with symptoms. Despite treatment with antibiotics considered effective against C-diff, she lost the fetuses and then died.
Ten of the 33 were otherwise healthy pregnant women or women who had recently given birth who had had brief hospital stays. The rest were people in the Philadelphia area who had not been in a hospital in the three months before their illness.
The New England Journal of Medicine article looked at C-diff samples taken between 2000 and 2003 from eight hospitals in six states — Georgia, Illinois, Maine, New Jersey, Oregon and Pennsylvania.
The researchers found that a virulent strain of C-diff rarely seen before 2000 accounted for more than half of the samples taken in the hospitals. What's more, the BI strain — as it is called — seems to have built resistance to two of the newest antibiotics in the fluoroquinolones class commonly used in hospitals.
Much of the data was presented at a scientific meeting in Boston last year, McDonald said.
Another NEJM article looked at the occurrence of C-diff in 12 hospitals in Quebec. Researchers counted 1,703 patients with C-diff illnesses, and 422 died within 30 days of diagnosis.
Exposure to fluoroquinolones and other antibiotics was clearly a risk for patients, according to the Canadian researchers who wrote the article.
Doctors watching for C-diff in hospitals and nursing home patients need to look for it in other patients as well, McDonald said.
Patients need to be wary too. "If you have severe diarrhea, seek attention from a physician," he said.